Jump to content
  • The Member Stories section of our site is a place where members can submit their own stories of their experiences as a person living with dysautonomia.  We also link to member stories that have appeared in our newsletter.  Please note that Member Stories are not edited by DINET and the views and beliefs expressed in the articles are strictly the views of the member.   Please note that the stories submitted are reviewed for content and should follow the guidelines of the site.  We do our best to publish each story submitted,  but publication is at DINET's discretion. If you would like to submit your story, please write to webmaster@dinet.org - include "member story" in the subject line. 

Jennifer's Story


edriscoll

By Jennifer Mieirs
July 2002

I have always had near syncope and fatigue. I'd had my thyroid checked several times because of the fatigue. In December 1999, I was working, and began having palpitations. I didn't feel "right", and was concerned. I am a critical care nurse, and I went to the emergency room. The ER doctor thought it was stress, but because he knew me, he decided to run a holter to "placate" me. 

The next day he apologized. I was lucky. I was diagnosed with Postural Orthostatic Tachycardia Syndrome only three months after I became symptomatic. Those three months were not pleasant. My heart rate was running 140 and up. 

I was scared, and didn't know what was wrong. I worried I might harm one of my patients if I "fainted" from the increased heart rate. The cardiologist, another colleague, put me on Digoxin without seeing me first, and it made my symptoms worse. I missed more days than I worked. I ended up filing bankruptcy because I got behind on everything. A month later, when I saw him, he tried me on Rythmol. In three days I couldn't move without feeling like I was going to pass out, so back I went on Digoxin. 



I was worried that the doctor was going to tell me it was all in my head when I finally went to see a cardiologist. My physicians (I had to change during this time because of a change in who was on my policy for work) encouraged and reassured me. They told me the proof was on my holter report, and that I was not going crazy. Most patients aren't that lucky, but again, these were doctors I worked with and trusted. 

By this time, a tremor I had always had worsened. My headaches, which have always been a problem, were bad. The headaches were in the area attributed to stress headaches, the back of the neck, so the doctors thought it was stress. I was already on Ativan, but they changed me to Xanax, and added Elavil and Fiorcet. Nothing worked, it just made me feel more tired. Finally, in desperation, while waiting another month to see the Electrophysiologist, I began my own search. I used my credentials to join every medical journal or society I could find online. One night, bingo, a web search produced Chris Calder's web page. I had already noticed my heart rate increases and palpitations occurred while I was standing. A second 24 hour heart holter monitor showed my heart rate rising from 52 to 168. I noted on the diary that this happened when I stood. It corresponded with the increased heart rates on the report. Chris sent me an article by Dr. Blair Grubb. After reading that, I printed it out and took it to my doctor. He read it and said, "I think you have something with this." We just had to wait for the EP visit. 

My EP is a good doctor, but has a lousy bedside manner. I saw her twice. Once in her office, and the second time for my tilt table test. During the tilt test, I was miserable. After they gave the Isuprel, I just wanted it to be over. It felt like an eternity. When they were bringing me down, at about 45 degrees, I felt like my heart had stopped. My rate went from 160 to 52 in two seconds. I will never do that again! 

I was prescribed the usual fluids, 2 liters to a gallon a day, and extra salt, compression stockings, and pindolol. I was already on Xanax for GABA inhibition, though I never took it three times a day. I can't take it and work, it is a legal issue. The pindolol helped my heart rate, but did nothing for my palpitations. Instead, it made them worse. 

I was still worried because, even with meds, my heart rate still ran 120. I was concerned about developing cardiomyopathy. This concern was pushed aside by every one of my doctors I asked. One night, about three months later, one of the electrophysiologists was on the floor to see a patient. He was kind enough to talk to me for over an hour about my POTS. He told me yes, I was right, running a high heart rate for an extended length of time can cause cardiomyopathy, but if I kept my heart rate under 120 I should be okay. He also suggested I switch to lopressor instead of pindolol to get rid of my palpitations. He told me most women do well with pregnancy and that the hormones and fluid retention alleviate the symptoms. They can take their meds if needed, but a pediatrician should attend the birth. All the worries no one would talk with me about, he addressed. 

That was over two years ago. I find my symptoms harder to control, and will probably have to go back and readjust my medications. I still suffer from chronic fatigue, even with medicines. The only thing anyone can tell me about that is to rest when I am off work. Taking care of myself, and listening to my body is the best medicine for me. There is no cure. 

I have always had a high ability to function. From my talk with the EP that night at work, I am a classic case of someone who has always had the problem, I just wasn't symptomatic. I don't know why all of a sudden I noticed what had been happening to me for years, I just did. At least now, I know why I am tired, why I have headaches, why I get tremors, why I have near syncope, and why my heart pounds. 

Living with this disorder is a challenge. Most people, including the medical community, don't know about it, or don't know what to think about it. It is a life altering condition, and only personal stubbornness keeps me going at times. I don't want to let this condition rule my life, I want to rule it, though at times it does feel like a losing battle.



User Feedback

Recommended Comments

There are no comments to display.



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...